Toxicology International

ORIGINAL ARTICLE
Year
: 2015  |  Volume : 22  |  Issue : 1  |  Page : 30--34

Paraquat poisoning: Analysis of an uncommon cause of fatal poisoning from Manipal, South India


Tanuj Kanchan1, Shankar M Bakkannavar2, Preetham R Acharya3 
1 Department of Forensic Medicine, Kasturba Medical College, Mangalore, Karnataka, India
2 Department of Forensic Medicine, Kasturba Medical College, Manipal (Constituent Colleges of Manipal University), Karnataka, India
3 Department of Respiratory Medicine, Kasturba Medical College, Mangalore, Karnataka, India

Correspondence Address:
Shankar M Bakkannavar
Department of Forensic Medicine, Kasturba Medical College, Manipal - 576 104, Karnataka
India

Background: Morbidity and mortality related to acute poisoning is a serious health concern worldwide. Paraquat is known to be responsible for a number of acute poisonings in south India. Aim: The study aims at presenting the various aspects of paraquat poisoning that include patient profile, clinical presentation, end-organ complications, and observations at autopsy. Materials and Methods: The present registry-based retrospective research was conducted in a tertiary care teaching hospital in south India. All the confirmed cases of paraquat poisoning were included in the present study. The postmortem and hospital records of these patients were retrieved and relevant information was collected and analyzed. Results: Paraquat poisonings constituted 14.4% of the total poisoning fatalities during the study period. Equal number of males and females were observed in the present study. The victims were aged between 17 and 65 years (mean ± SD = 30.2 ± 13.1 years). Manner of death was suicidal in 92.9% cases. Common presenting symptoms after ingestion of paraquat included vomiting, followed by difficulty in breathing. In the present series, overall survival post paraquat consumption ranged between 10 h and 25 days. Half of the victims died within 2 days of consumption of poison. The underlying cause of death included acute renal failure (ARF), adult respiratory distress syndrome (ARDS), multiorgan failure (MOF), acute liver failure, etc., In all the cases, brain was congested and edematous, and visceral organs showed marked congestion at autopsy. Lungs were congested with marked edema in 10 cases. Conclusion: It is recommended that the availability of this highly toxic substance be restricted so as to prevent its misuse as a method of suicide.


How to cite this article:
Kanchan T, Bakkannavar SM, Acharya PR. Paraquat poisoning: Analysis of an uncommon cause of fatal poisoning from Manipal, South India.Toxicol Int 2015;22:30-34


How to cite this URL:
Kanchan T, Bakkannavar SM, Acharya PR. Paraquat poisoning: Analysis of an uncommon cause of fatal poisoning from Manipal, South India. Toxicol Int [serial online] 2015 [cited 2017 Mar 25 ];22:30-34
Available from: http://www.toxicologyinternational.com/article.asp?issn=0971-6580;year=2015;volume=22;issue=1;spage=30;epage=34;aulast=Kanchan;type=0